5
$\begingroup$

Let $f:\mathbb{R}^n\to \mathbb{R}^{n-1}$ and $K\subseteq \mathbb{R}^n$ be a set of positive Lebesgue measure. What kind of regularity do we have to impose on $f$ (e.g., $C^1$, Lipschitz) to conclude that $f$ cannot be one-to-one on $K$?

Continuity is (in general) not enough, as demonstrated here.

On the other hand, a nonvanishing Jacobian on a subset of $K$ of positive measure allows us to construct a contradiction by the coarea formula.

But what if we cannot assume anything about the Jacobian? Is, e.g., Lipschitz continuous sufficient to construct a contradiction? Or do there exist Lipschitz continuous examples of one-to-one mappings?

Edit: This seems to have a connection to singularity theory. Unfortunately, things like Sard's Theorem also don't help as it only tells me something about singular values but I would need some information about the possible size of singular points of a one-to-one mapping.

$\endgroup$
  • $\begingroup$ I don't have a proof off the top of my head, and I gotta go now, but I would think that you can't do it with Lipschitz maps (remember Lip maps have derivatives a.e., and a Sard's theorem holds, so from a geometric measure theory point of you, they are not too far from being $C^1$). My comment is useless, I am aware. $\endgroup$ – Silvia Ghinassi Nov 16 '15 at 15:38
  • 1
    $\begingroup$ Lipschitz should be sufficient, as the coarea formula is true for Lipschitz maps (see e. g. here) $\endgroup$ – martini Nov 16 '15 at 16:24
  • $\begingroup$ The coarea formula holds, but if I don't know that the Jacobian does not vanish a.e. I was not able to construct a contradiction using it. Any ideas? $\endgroup$ – KoliG Nov 16 '15 at 16:32
  • $\begingroup$ I don't think i'm wrong by saying that a lipschitz function which jacobian vanish almost everywhere is constant. It is true in 1D because lipschitz functions are absolutely continuous. This adapt easily in any convex subset of $\mathbf R^n$ . $\endgroup$ – Renart Feb 25 '16 at 14:23
  • $\begingroup$ Another thing : if a map is bi-lipschitz (ie $a|x-y|<|f(x)-f(y)|<b|x-y|$ for some $0<a<b$) then it preserves the Hausdorff dimension. So for bi-lipschitz maps you can even strenghten the assumptions on $K$ : If the Hausdorff dimension of $K$ is strictly greater than $n-1$ there is no bi-lipschitz functions from $K$ to $\mathbb R^{n-1}$ (a bi-lipschitz function is automatically bijective). $\endgroup$ – Renart Feb 25 '16 at 14:27
1
$\begingroup$

Lipschitz is not sufficient (so, since Lipschitz maps are $C^1$ on the complement of a small set, $C^1$ is not sufficient too). I will build an example of an injective map for $n=2$, which clearly gives an example for any $n\ge 2$.

Let $C$ be the perfect set obtained in this way: start from $C_0:=[0,1]$, then remove a centered open interval with length $\frac{1}{2}$ obtaining $C_2:=\left[0,\frac{1}{4}\right]\cup\left[\frac{3}{4},1\right]$, then, from the remaining two intervals, remove two centered open intervals whose length is $\frac{1}{8}$, etc. It is analogous to the usual construction of the Cantor set, but the proportions are $\left(\frac{1}{4},\frac{1}{2},\frac{1}{4}\right)$. So for example at the second step we have a union of $4$ intervals: $$ C_2:=\left[0,\frac{1}{16}\right]\cup\left[\frac{3}{16},\frac{1}{4}\right]\cup\left[\frac{3}{4},\frac{13}{16}\right]\cup\left[\frac{15}{16},1\right]. $$ $C$ is defined as the intersection of the compact sets obtained at each step, i.e. $C:=\cap_i C_i$.

It is easy to see that the orthogonal projection $\pi:(C\times C)\setminus (V\times V)\to L$ is injective, where $L$ is the line $\{(x,y):y=2x\}$ and $V$ is the countable set of the endpoints of the several intervals appearing in the construction of $C$ (i.e. $V:=\{0,1,\frac{1}{4},\frac{3}{4},\dots\}$). But $|C\times C|=0$, so we need to modify this construction a little. It suffices to prove the following lemma: then we take $f:=\pi\circ(g\times g):A\times A\to L$ and we identify $L$ with $\mathbb{R}$.

Lemma. There exists an injective Lipschitz map $g:A\to C$, where $A\subset\mathbb{R}$ is a compact set having positive Lebesgue measure.

Proof. Start from $[0,2]$ and repeat the same construction as above, by creating holes having the same sizes as in $C$ (but not the same proportions!). So at the first step $A_0:=[0,2]$ becomes $A_1:=\left[0,\frac{3}{4}\right]\cup\left[\frac{5}{4},2\right]$, then at the second step $$ A_2:=\left[0,\frac{5}{16}\right]\cup\left[\frac{7}{16},\frac{3}{4}\right]\cup\left[\frac{5}{4},\frac{25}{16}\right]\cup\left[\frac{27}{16},2\right], $$ and so on. Define $A:=\cap_i A_i$. Clearly $|A|=1$. We now build the required map $g$. Take $$h:=1_{\mathbb{R}\setminus A},\quad g(x):=\int_0^x h(t)\,dt.$$ $g:\mathbb{R}\to\mathbb{R}$ is $1$-Lipschitz and strictly increasing (since $A$ has empty interior). Moreover we claim that $g(A)=C$. Since $g$ is bijective, it suffices to prove that $g(A_i)=C_i$.

Let us check it for example when $i=0,1$ (the general case is analogous). In fact $g(0)=0$ and $g(2)=1$, so $g(A_0)=C_0$. Moreover $g\left(\frac{5}{4}\right)-g\left(\frac{3}{4}\right)=\frac{1}{2}$ and $g\left(\frac{3}{4}\right)-g(0)=g(1)-g\left(\frac{5}{4}\right)$, so $g\left(\frac{3}{4}\right)=\frac{1}{4}$ and $g\left(\frac{5}{4}\right)=\frac{3}{4}$, thus $g(A_1)=C_1$. The general case really boils down simply to the fact that $A$ and $C$ have holes with the same sizes by construction. $\blacksquare$

| cite | improve this answer | |
$\endgroup$
0
+100
$\begingroup$

Kaufman [1] proved that there exists a surjection $f\in\mathcal{C}^1((0,1)^{n+1},(0,1)^n)$ such that $\operatorname{rank}(Df)\leq 1$ for all $x\in (0,1)^{n+1}$. Therefore I suppose you need less then $\mathcal{C}^1$, and probably less than Lipschtiz, but this is not trivial since Whitney is not a.e.

Moreover, there is a related result for Sobolev functions by Wildrick and Zürcher [2]. Their Theorem 1.5 states that for any $\epsilon > 0$, there is a compact Ahlfors $2$-regular metric space $X$ which supports a $(2 + \epsilon)$-Poincaré inequality, and is such that for any $1 \le p < 2 +\epsilon$, there is a continuous surjection $f : X \to Y$ onto any length-compact metric space $Y$ that is constant off a set of finite measure and has an upper gradient in the space $L^p(X)$.

References

[1] R. Kaufman. A singular map of a cube onto a square. J. Differential Geom. 14 (1979), no. 4, 593–594 (1981)
[2] K. Wildrick, T. Zürcher. Space filling with metric measure spaces. Math. Z. 270 (2012), no. 1-2, 103–131.

| cite | improve this answer | |
$\endgroup$
  • $\begingroup$ obviously bilipschitz condition is related to invertibility and not to regularity. $\endgroup$ – Diesirae92 Mar 1 '16 at 1:01
  • $\begingroup$ Of course. Sorry for spelling it wrong $\endgroup$ – Diesirae92 Mar 1 '16 at 9:05

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.